by Ali Deckoff-Jones
As my mom mentioned in her last post, I recently stopped a fifteen day trial of the protease inhibitor Lexiva. I noticed no positive effects from the drug. Negative effects included a bit of stomach trouble, as well as increased irritability. It felt a bit like being on too much Cymbalta, a feeling that I have experienced often in the past, during the years when I used the drug to control my depression. When I stopped the Lexiva, all negative side effects quickly dissipated, and my family noticed an immediate improvement in my mood.
I noticed in the comments of my mom’s last post that a few people were discussing their own experiences using SSRIs for depression. I figure now would be a good time to share my own experiences with depression and treatment.
I first experienced an episode of depression when I was twelve years old and had my first relapse. My depression has always been episodic in nature, rather than prolonged periods of chronic depression. The depression is combined with intense irritability and suicidal ideation. It feels like I am jumping out of my skin, and can’t possibly stand another moment being alive. The worst part of the episodes usually lasts around two hours and subsides into a mellower, typical depression.
These depressive episodes were a part of every relapse I have had. When I was sixteen, they became so bad that I finally convinced my mom that I needed treatment. She had been hesitant to consider antidepressants for me, because of their negative side effects, but my depression had finally reached the danger-zone, where I really needed treatment.
My psychiatrist prescribed Cymbalta at the low dose of 20 mg. This helped my depression, and I finally settled on a dose of 30 mg. I stayed on Cymbalta for about three years with no negative side effects. For me, the drug was a lifesaver, since it calmed the suicidal ideation and seemed to help control the episodes.
However, over time I was forced to raise the dose, as I seemed to need more of the drug to keep my symptoms under control. I topped out around 60 mg, but at that high of a dose, I was having trouble sleeping and it felt like I was on too much of the drug. For me, the feeling was similar to drinking too much caffeine. It included racing thoughts, insomnia, hyper-focus, and sometimes tachycardia.
I had reached the unfortunate point, where I was on too much of the drug, and yet it still did not completely control my symptoms. My family doctor decided to prescribe Deplin in the hope that it would work synergistically with the Cymbalta. I began taking the Deplin at a dose of 7.5 mg a day.
I noticed the effects almost immediately. It felt as if I was on too much Cymbalta, and so I was forced to lower the dose. Over the next couple of months, as the effect of the Deplin increased, I continually felt as if I was on too much Cymbalta, so I began the slow process of weaning off the drug. After three months, I was able to wean completely, and my symptoms were entirely controlled by the Deplin alone.
Last spring, I experienced another small dip in my mood and I ended up raising my dose of Deplin to 15 mg a day. For the last year my depression has been almost completely controlled on Deplin. I have had almost no suicidal ideation, and when the sensation does hit me it is very mellow, compared to the intensity of my attacks before.
I know a few people have tried Deplin, and experienced little to no benefit, but for me, high-dose methylfolate is a lifesaver. My depression seems to be caused by a L-meythlfolate deficiency. As described on the Deplin website, “L-methylfolate is needed by depressed patients with suboptimal folate to regulate the synthesis of monoamines (serotonin, norepinephrine and dopamine).” I would definitely recommend that anyone who suffers from depression consider giving Deplin a try, as there seems to be little to no downside to trying it. The only recognized negative side effect of Deplin is insomnia, caused by too high a dose of the methylfolate.
Now for an update on my current health status – It seems my symptoms have leveled out since I dropped out my classes. I definitely think it was the right decision, because I feel like if I push too hard my health will crash, but since I chose to take care of myself, my health now seems pretty stable. Before I started antiretrovirals, I think I was resting around 50 KPS points. On the antiretrovirals, I think my energy improved to the point where I hit 80 KPS points a couple of months ago, and since then I have slipped back down to around 70 KPS points. I hate rating scales in general, but hopefully this will give you some idea of the improvement I have experienced over the past six months.
On a more personal note, I have spent the last month focusing on my writing. It has been wonderful to have the energy to do what I love, because at my sickest writing is an impossibility. I simply don’t have the mental energy necessary to put words to paper. But over the past month I have been writing almost every day, and it is indescribably fun to watch as the resulting short stories seem to get better and better. I have known for a long time that writing is my passion, but it is wonderful to finally feel well enough to develop my craft.
November is National Novel Writing Month, also known as NaNoWriMo. Every November, over 100,000 writers attempt to reach the substantial goal of writing 50,000 words in 30 days. Since I have the time and the energy, I have decided to take part this year. I have spent most of October planning out my novel, and I can’t wait to start writing on November 1st. Because I will be writing so much during November – at least 1667 words a day – I predict that I won’t have time to post on the blog. But as soon as December rolls around, and I have attempted the race to the 50,000 word finish line, I will be back to update you all on my progress and the status of my health. I wish you all a healthy and happy Thanksgiving. See you in December!
In December, I will continue with the next chapter of my medical history: ‘Hospitals’